MAUDE Adverse Event Report: ABBOTT VASCULAR INC. XIENCE SKYPOINT¿; CORONARY DRUG-ELUTING STENT

ABBOTT VASCULAR INC. XIENCE SKYPOINT¿; CORONARY DRUG-ELUTING STENT
Model Number 1804300-18
Medical Device Problem Codes Difficult to Remove (1528); Failure to Advance (2524); Difficult to Advance (2920); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/19/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The additional device referenced in b5 is filed under a separate medwatch report number.Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the procedure was to treat a heavily calcified moderately tortuous right coronary artery (rca) lesion.The 3.0x18mm xience skypoint stent delivery system (sds) was advanced and met resistance with a previously implanted stent that has restenosis.During withdrawal, the sds again interacted with the previously implanted stent causing the stent to dislodge and become free-floating on an unspecified guide wire.A 3.5x23 xience skypoint stent was deployed and non-abbott balloons were used to secure the free-floating stent.During prep of a second planned 3.0x18mm xience skypoint stent delivery system, the sds was removed from the dispenser hoop and the catheter was kinked.Subsequently, the dispenser was noted to be kinked.Therefore, a third 3.0x18mm xience skypoint was attempted to cross the lesion yet failed to cross due to interaction with the first implanted jailed stent.Upon withdrawal, the sds became stuck in the guide liner, therefore, both were removed together as one unit.The stent struts were noted to be bent upwards which did not allow for passage through the guideliner.The procedure lasted almost 4 hours but there was no harm to the patient.There were no adverse patient sequela.No additional information was provided.
 
Event or Problem Description
Subsequent to the initially filed mdr report, it was reported the stent dislodged in the proximal right coronary artery (rca) and free-floated to the mid rca on an unspecified guide wire.Retrieval was attempted using an unspecified buddy wire then a 1.0mm sapphire balloon dilatation catheter (bdc) was advanced over the buddy wire past the stent and inflated in an attempt to pull the stent back, yet this was unsuccessful.An unspecified larger balloon was then used; however, the stent was pushed further down the vessel.A snare was also used in an attempt to remove the stent, but this was also unsuccessful.Therefore, a 3.5x23 xience skypoint stent was deployed and post dilated several times to secure the free-floating stent.No additional information was provided.
 
Additional Manufacturer Narrative
A visual inspection was performed on the returned device.The reported stent dislodgement was confirmed.The reported failure to advance, difficult to advance and difficult to remove could not be evaluated as the exact anatomical conditions encountered by the device used during the procedure could not be replicated in the test laboratory.Production record and corrective and preventive actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a review of the complaint history did not indicate a lot specific quality issue.A conclusive cause for the reported difficulties could not be determined; however, the subsequent device embedded in tissue or plaque and unexpected medical intervention (additional therapy/non-surgical treatment) appear to be related to the operational context of the procedure.Factors that could contribute to failure to advance include, but are not limited to, patient anatomical morphology, patient disease state, pre-dilatation strategy, device placement technique, interaction with previously placed stents or accessory devices.Stent dislodgement may be attributed to several factors including, but not limited to, improper or inadequate crimping at the time of manufacture, incorrect sheath sizing, positive pressure during preparation, forced sheath removal, handling of the stent during preparation, and interaction with accessory devices.Factors that can contribute to difficult to advance/position include, but are not limited to, guiding catheter lumen obstructions, kinks, bends, procedural technique (devices not properly supported or coaxially aligned), anatomical conditions, or interaction with other devices.Factors that can contribute to difficult to remove include, but are not limited to, anatomical conditions, guiding catheter lumen obstructions, kinks, bends, procedural technique, insufficient support, or interactions with other devices.In this case, it is possible that the device may have interacted with the previously implanted stent in addition to the heavily calcified, moderately tortuous lesion during advancement, as resistance was noted, causing the reported failure to advance and difficult to advance/position.Further interaction with the challenging anatomy in addition to the previously implanted stent during retraction of the device may have contributed to the reported difficult to remove, ultimately causing the reported stent dislodgement; however, this cannot be confirmed.It was reported the stent dislodged in the proximal right coronary artery (rca) and free-floated to the mid rca on an unspecified guide wire.Retrieval was attempted using an unspecified buddy wire then a 1.0mm sapphire balloon dilatation catheter (bdc) was advanced over the buddy wire past the stent and inflated in an attempt to pull the stent back, yet this was unsuccessful.An unspecified larger balloon was then used yet the stent was pushed further down the vessel.A snare was also attempted but was unsuccessful.Therefore, a 3.5x23 xience skypoint stent was deployed and post dilated several times to secure the free-floating stent.There is no indication of a product quality issue with respect to manufacture, design, or labeling; therefore, no product-related corrective action will be implemented in this case.

Brand Name
XIENCE SKYPOINT¿
Common Device Name
CORONARY DRUG-ELUTING STENT
Manufacturer (Section D)
ABBOTT VASCULAR INC.
3200 lakeside drive
santa clara CA 95054 2807
Manufacturer (Section G)
ABBOTT VASCULAR, REG # 3005718570 (P099)
cashel road
clonmel tipperary
EI  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key19716318
Report Number2024168-2024-08163
Device Sequence Number15526463
Product Code NIQ
UDI-Device Identifier08717648233241
UDI-Public(01)08717648233241(17)270121(10)4012541
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P110019
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1804300-18
Device Catalogue Number1804300-18
Device Lot Number4012541
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/19/2024
Supplement Date Received by Manufacturer07/29/2024
Initial Report FDA Received Date07/10/2024
Supplement Report FDA Received Date08/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNSPECIFIED GUIDE WIRE.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite